Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Anchorage, AK

May 23, 2008

NWS Anchorage, AK issued this red flag warning at May 23, 2008, 1:37 PM AKDT. It took effect at May 23, 2008, 6:37 PM AKDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2008, 1:37 PM AKDT (21:37 UTC)
In effect from
May 23, 2008, 6:37 PM AKDT
Expired
May 23, 2008, 11:00 PM AKDT
In force
4 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK62 PAFC 240237
RFWALU

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
637 PM ADT FRI MAY 23 2008

AKZ151-240700-
/X.NEW.PAFC.FW.W.0010.080524T0237Z-080524T0700Z/
KUSKOKWIM VALLEY-
637 PM ADT FRI MAY 23 2008

...RED FLAG WARNING IN EFFECT UNTIL 11 PM ADT THIS EVENING DUE TO STRONG WIND
THROUGHOUT THE KUSKOKWIM VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING FOR THE KUSKOKWIM VALLEY. THE WARNING IS IN EFFECT UNTIL
11 PM ADT THIS EVENING.

GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITIES HAVE DEVELOPED
BEHIND AN EXITING WEATHER FRONT. RELATIVE HUMIDITY AS LOW AS 17
PERCENT IN COMBINATION WITH GUSTS TO 35 MPH HAVE BEEN REPORTED
IN MCGRATH. WINDS WILL DIMINISH TO LESS THAN 25 MPH BY MIDNIGHT.
HUMIDITES WILL RECOVER TO GREATER THAN 65 PERCENT BY MORNING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
1 follow-up statement
000
WWAK62 PAFC 240702
RFWALU

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
1102 PM ADT FRI MAY 23 2008

AKZ151-240815-
/X.EXP.PAFC.FW.W.0010.000000T0000Z-080524T0700Z/
KUSKOKWIM VALLEY-
1102 PM ADT FRI MAY 23 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 23, 9:00 AM AKDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 23, 9:00 AM AKDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
SOUTH CENTRAL AND SOUTHWEST ALASKA
200 PM ADT FRI MAY 23 2008

.MODEL DISCUSSION...
MODELS ARE IN GOOD AGREEMENT. THE MODELS ARE VERY CLOSE IN POSITION
AND STRENGTH OF THE ALEUTIAN LOW THROUGH 72 HOURS. ALL MODELS BUILD A
RIDGE ALONG 150W FROM THE GULF NORTHWARD OVER CENTRAL ALASKA TROUGH
THE WEEKEND.

.ANALYSIS AND UPPER LEVELS...
THE MAIN WEATHER FEATURE IS A STRONG 988 MB SURFACE LOW PRESSURE WEST
OF COLD BAY. THIS LOW IS MOVING NORTH ALONG 170W AND IS BEGINNING TO
WEAKEN. THIS STORM IS BRINGING STRONG WINDS AND RAIN TO THE EASTERN
BERING AND THE SOUTHWEST ALASKA COAST. A STRONG FRONT EXTENDING EAST
FROM THE LOW IS MOVING NORTH AND EAST OVER SOUTH CENTRAL TODAY AND
TONIGHT. THIS FRONT WILL STALL WEAKEN AND DISSIPATE OVER WESTERN
PRINCE WILLIAM SOUND AND THE WESTERN COPPER RIVER BASIN SAT.

.SHORT TERM FORECAST...
SOUTH CENTRAL...
A FRONT MOVING NORTH AND EAST OVER SOUTH CENTRAL IS BRINGING
RAIN TO SOUTH CENTRAL MAINLY TO SOUTHEAST UPSLOPE AND COASTAL AREAS.
GUSTY WINDS THROUGH GAPS IN THE CHUGACH WILL DIMINISH TONIGHT. THE
FRONT WILL WEAKEN RAPIDLY TONIGHT WITH MOST OF SOUTH CENTRAL DRYING
OUT BY LATE TONIGHT. LITTLE PRECIPITATION IS EXPECTED IN PERSISTENT
SOUTHWESTERLY FLOW UP COOK INLET THROUGH SUNDAY AS UPPER LEVELS WILL
BE RELATIVELY DRY.  LOW LEVEL MOISTURE WILL KEEP SKIES MOSTLY CLOUDY
THROUGH THE WEEKEND WITH A FEW SUNNY BREAKS. A WEAK UPPER
LEVEL DISTURBANCE MOVING NORTH THROUGH THE EASTERN GULF WILL BRING A
QUICK RETURN OF PRECIPITATION CHANCES TO EASTERN PRINCE WILLIAM
SOUND AND THE COPPER RIVER BASIN SATURDAY AND SATURDAY NIGHT. A MORE
SIGNIFICANT CHANGE IN THE PATTERN COMES MONDAY AS THE UPPER LEVEL
FLOW BECOMES WESTERLY WITH DRYING AND CLEARING AREAWIDE.

SOUTHWEST MAINLAND...
AREAS OF RAIN AND LOCALLY VERY GUSTY WINDS OVER SOUTHWEST ALASKA
MAINLAND WILL DIMINISH TONIGHT AS THE LOW WEAKENS AND MOVES SLOWLY
NORTH TOWARD THE BERING STRAIT.  NOT MUCH IMPROVEMENT IN THE WEATHER
IS EXPECTED THROUGH MONDAY WITH CONTINUED CLOUDS AND SHOWERY
CONDITIONS PERSISTING IN THE MOIST SOUTHERLY FLOW. GUSTY WINDS AND
RAIN ARE MORE LIKELY CLOSER TO THE COAST.

BERING/ALEUTIANS...
A VERY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR IS WEST OF
COLD BAY.  THIS LOW IS MOVING NORTH TO THE BERING STRAIT THROUGH THE
WEEKEND AND WILL WEAKEN. MOST OF THE PRECIPITATION WITH THE LOW WILL
FALL AS RAIN...THE AIR WILL BE COLD ENOUGH ON THE WEST SIDE OF THE
LOW FOR SOME WET SNOW IN THE PRIBILOFS THROUGH THE WEEKEND. THE
CENTRAL AND WESTERN BERING/ALEUTIANS WILL ONLY BE GRAZED BY THIS
SYSTEM WITH JUST SHOWER ACTIVITY AND NORTH TO NORTHWEST WINDS UP TO
SMALL CRAFT LEVEL. THE LOW PRESSURE WILL MOVE NORTH TO THE BERING
STRAIT BY SUNDAY NIGHT WITH WEAK HIGH PRESSURE BEGINNING TO DEVELOP
OVER THE REGION.

.LONG TERM FORECAST...
QUIET WEATHER IS EXPECTED FOR THE MAINLAND NEXT WEEK AS A RIDGE OF
HIGH PRESSURE SETS UP. RELATIVELY WEAK EASTERLY FLOW IS EXPECTED FOR
THE BERING/ALEUTIANS AS LOW PRESSURE SETS UP IN THE NORTH PACIFIC.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 160 165 180 414
FIRE WEATHER...NONE.

RHH MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:05 PM AKDTGale WarningAFC5 hr
May 22, 11:00 PM AKDTGale WarningAFC12 hr
May 22, 11:00 PM AKDTGale WarningAFC12 hr
May 22, 11:00 PM AKDTSmall Craft AdvisoryAFC36 hr
May 22, 11:00 PM AKDTSmall Craft AdvisoryAFC48 hr
May 23, 11:00 AM AKDTSmall Craft AdvisoryAFC48 hr
May 23, 11:00 AM AKDTSmall Craft AdvisoryAFC5 days

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.